Minnesota, 2020Blizzard in Minnesota, December 23 to 24, 2020
December 23 to 24, 2020 · NWS ARX · 3 events in 3 counties and zones
A strong, early season storm system passed across the Upper Midwest on December 23rd. This system produced blizzard to near blizzard conditions across portions of southeast Minnesota during the late afternoon and evening of the 23rd.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong, early season storm system passed across the Upper Midwest on December 23rd. This system produced blizzard to near blizzard conditions across portions of southeast Minnesota during the late afternoon and evening of the 23rd. One to three inches of new snowfall was whipped around by northwest winds gusting as high as 40 to 50 mph. This produced a 3 to 4 hour period when blowing snow reduced the visibility to a mile or less across Dodge, Olmsted and Mower Counties. The highest recorded wind gust was 50 mph by the automated weather observing equipment at the Rochester (Olmsted County) airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 23, 2:55 PM CST, 20 minutes earlier.
Area forecast discussion, Dec 23, 2:55 PM CST, 20 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
255 PM CST Wed Dec 23 2020
.SHORT TERM...(Today through Thursday)
Issued at 255 PM CST Wed Dec 23 2020
Rapidly deteriorating conditions taking place! Gusty winds and a few
showers here and there across the area ahead of deep low pressure
and a strong cold front plunging into southeast MN and northeast IA.
As of 2 pm, deep low pressure (~985mb) was located over Wabasha MN
with a strong cold front extending southward through northeast IA.
Models in good overall agreement heading into this afternoon with
placement of heaviest deformation snow later this afternoon into
tonight. There was a slight southeast placement of the eastern
periphery of heavier snow...brushing far northwest portions of the
forecast area (from near Dodge Center MN into Wabasha MN/north
central WI. Only about an inch more at most. Feel pretty confident
with going forecast and headlines.
The low will continue to push northeast into northern WI/Lake
Superior this evening and into Ontario by Thursday morning. Heaviest
deformation snow axis with this low will be across south central
into northeast MN with the eastern periphery edging into our
northwest area. Currently thinking 2-4 inches on this northwest
periphery with lesser amounts to the southeast. See our online
graphics for details. The other facet with this storm will be
powerful northwest winds in the 25 to 35 mph range, gusting 40-50
mph, strongest across portions of southeast MN/northeast IA. This
will impact areas white heavier snowfall with near white-out
conditions at times. Lesser impacts are expected farther southeast
where winds/snowfall will be slightly less. Very cold Arctic air
plunges in tonight with overnight lows plunging into the single
digits above and below zero. Combination of wind/temps will drive
wind chills into the minus 10 to minus 25 range.
Will keep current winter headlines as is for now into tonight.
Some lingering snowshowers/flurries expected Thursday in cold
cyclonic flow as the low pulls northeast into Ontario. Otherwise
frigid conditions expects with highs only in the single digits to
lower teens above zero. Gusty northwest winds will produce wind
chills in the single digits/teens below zero.
Christmas Eve looks dry and cold as a ridge of high pressure build
in from the west. Plan on overnight lows in the single digits
above/below zero range.
.LONG TERM...(Christmas Day through Tuesday)
Issued at 255 PM Wed Dec 23 2020
Christmas day looking dry and mostly sunny with highs in the teens
to mid 20s.
Dry through Saturday along with moderating temperatures to near
normal for late December. Plan on highs in the mid 20s to lower 30s.
Will have to keep an eye on Sunday/Sunday night as both the
GFS/ECMWF have a low pressure system moving out of the Plains into
northern IL/Great Lakes region. Looks like models are having
difficulty discerning where precipitation shield will materialize
with the system but does look like portions of the area could see
some light snow.
Another system looks to impact the area late Tuesday into Wednesday
with snow. Way too early to discern timing and amounts.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1154 AM CST Wed Dec 23 2020
Deep low pressure/snow/strong west-northwest winds to impact the
KRST/KLSE TAFs this forecast period. Look for some light rain or
rain/snow mix to change to all snow at KRST by 21z, continuing
into tonight before tapering off to flurries during the early
morning hours. Could see a substantial amount of blowing snow at
KRST with ~2 inches of fresh snowfall expected. Expecting the
main impact of the BLSN/near white-out conditions at times in the
23z-05Z time frame. Expect deteriorating cig/vsby condition as
this occurs. Main impact at KLSE looks to be strong/gusty west-
northwest winds as heavier snowfall remains northwest of the area
with mainly MVFR conditions expected.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory until 2 AM CST Thursday for WIZ017-029-
032>034.
MN...Winter Weather Advisory until 2 AM CST Thursday for MNZ079-088-
095.
Blizzard Warning until 2 AM CST Thursday for MNZ086-087-094.
IA...Winter Weather Advisory until 2 AM CST Thursday for IAZ008-009-
018-019.
Wind Advisory until midnight CST tonight for IAZ010-029.
&&
SHORT TERM...DAS
LONG TERM...DAS
AVIATION...DASHazardous weather outlook, Dec 23, 1:47 PM CST, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
147 PM CST Wed Dec 23 2020
MNZ086-087-094-241200-
Dodge-Olmsted-Mower-
147 PM CST Wed Dec 23 2020
This Hazardous Weather Outlook is for portions of southeast
Minnesota.
.DAY ONE...This Afternoon and Tonight
A Blizzard Warning is in effect from this afternoon and tonight.
Light rain will change over to snow this afternoon and continue
into this evening. Winds will increase this afternoon and gust up
to 50 mph. The combination of falling snow and winds will cause
blowing snow reducing visibilities and possibly white-out
conditions. Snowfall accumulations will range from 2 to 4 inches.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Wind chills of 15 to 25 below are expected Thursday morning.
.SPOTTER INFORMATION STATEMENT...
Precipitation and snow reports today into tonight would be
appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
MNZ079-088-095-WIZ017-029-032>034-241200-
Wabasha-Winona-Fillmore-Taylor-Clark-Buffalo-Trempealeau-Jackson-
147 PM CST Wed Dec 23 2020
This Hazardous Weather Outlook is for portions of southeast
Minnesota...central Wisconsin...north central Wisconsin and west
central Wisconsin.
.DAY ONE...This Afternoon and Tonight
A Winter Weather Advisory is in effect this afternoon into tonight.
Light rain will change over to snow this afternoon and continue
into this evening. Accumulations will range from 1 inch up to 3
inches. This combined with the possibility of moisture freezing on
roads will lead to some slippery conditions. Northwest winds will
gust as high as 45 mph which could produce some blowing snow.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Wind chills of 15 to 25 below are expected Thursday morning.
.SPOTTER INFORMATION STATEMENT...
Precipitation and snow reports today into tonight would be
appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
IAZ008-009-018-019-241200-
Mitchell-Howard-Floyd-Chickasaw-
147 PM CST Wed Dec 23 2020
This Hazardous Weather Outlook is for portions of north central
Iowa and northeast Iowa.
.DAY ONE...This Afternoon and Tonight
A Winter Weather Advisory is in effect this afternoon into tonight.
Light rain will change over to snow this afternoon and continue
into this evening. Accumulations will range from 1 to 2 inches.
This combined with the possibility of moisture freezing on roads
will lead to some slippery conditions. Northwest winds will gust
as high as 45 mph which could produce some blowing snow.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Wind chills of 15 to 25 below are expected Thursday morning.
.SPOTTER INFORMATION STATEMENT...
Precipitation and snow reports today into tonight would be
appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
IAZ010-029-241200-
Winneshiek-Fayette-
147 PM CST Wed Dec 23 2020
This Hazardous Weather Outlook is for portions of northeast Iowa.
.DAY ONE...This Afternoon and Tonight
A Wind Advisory is in effect this afternoon and tonight with
strong northwest winds gusting up to 45 mph.
Light rain will switch over to light snow this afternoon and
continue into tonight. Accumulations will be around an inch or
less. As colder air moves in, moisture on roads could quickly
freeze and combined with the snow, could produce some slippery
conditions.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Wind chills of 10 to 25 below are expected Thursday morning.
.SPOTTER INFORMATION STATEMENT...
Precipitation and snow reports today into tonight would be
appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
IAZ011-030-MNZ096-WIZ041>044-053>055-061-241200-
Allamakee-Clayton-Houston-La Crosse-Monroe-Juneau-Adams-Vernon-
Crawford-Richland-Grant-
147 PM CST Wed Dec 23 2020
This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...central Wisconsin...southwest
Wisconsin and west central Wisconsin.
.DAY ONE...This Afternoon and Tonight
Light rain will change over to light snow this afternoon and
evening, and continue into tonight. Accumulations will be less
than an inch. As colder air moves in, moisture on roads could
quickly freeze and combined with the snow, could produce some
slippery conditions. Wind gust of 30 to 35 mph will also occur.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Wind chills of 10 to 20 below are expected Wednesday night into
Thursday morning.
.SPOTTER INFORMATION STATEMENT...
Precipitation and snow reports today into tonight would be
appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Blizzard, Dodge
- When
- December 23, 3:15 PM CST to December 24, 12:00 AM CST
- Where
- Dodge forecast zone
- Reported by
- AWOS
- Coordinates
- 44.023, -92.862 (the zone’s center; the record gives no point)
Two to three inches of new snow were whipped around by wind gusts of 40 to 45 mph creating a period of blizzard to near blizzard conditions during the late afternoon and evening of December 23rd. The visibility was reduced to a mile or less by blowing snow between 5 and 930 p.m. The highest recorded wind gust by the automated weather observing equipment at the Dodge Center airport was 44 mph.
Blizzard, Mower
- When
- December 23, 3:15 PM CST to December 24, 12:00 AM CST
- Where
- Mower forecast zone
- Reported by
- AWOS
- Coordinates
- 43.672, -92.752 (the zone’s center; the record gives no point)
One to two inches of new snow were whipped around by wind gusts of 40 to 45 mph creating a period of blizzard to near blizzard conditions during the late afternoon and evening of December 23rd. The visibility was reduced to a mile or less by blowing snow between 615 and 815 p.m. The highest recorded wind gust by the automated weather observing equipment at the Austin airport was 44 mph.
Blizzard, Olmsted
- When
- December 23, 4:36 PM CST to December 24, 1:40 AM CST
- Where
- Olmsted forecast zone
- Reported by
- ASOS
- Coordinates
- 44.004, -92.402 (the zone’s center; the record gives no point)
One to three inches of new snow were whipped around by wind gusts of 40 to 50 mph creating a period of blizzard to near blizzard conditions during the late afternoon and evening of December 23rd. The visibility was reduced to a mile or less by blowing snow between 630 and 1015 p.m. The highest recorded wind gust by the automated weather observing equipment at the Rochester airport was 50 mph.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in South Dakota, December 23, 20201 death · 9 events
- Tornadoes in Texas, December 23, 2020$85,000 · EF2 · 2 events
- Tornadoes and Damaging Winds in Mississippi, December 23 to 24, 2020$301,000 · EF1 · 18 events
- Blizzard in South Dakota, December 23, 202011 injured · 24 events
- Blizzard in Minnesota, December 23, 2020$120,000 · 42 events
- Blizzard in Iowa, December 23, 20204 injured · 11 events
- Blizzard and High Wind in Nebraska, December 23, 202066 kt wind · 39 events
- Blizzard and Winter Storm in Nebraska, December 23, 202021 events
- Blizzard in Minnesota, December 23, 20201 injured · 8 events
- Blizzard in Minnesota, December 23, 202015 events
- Blizzard and Heavy Snow in Minnesota, December 23 to 24, 2020$5,000 · 15 events
- Blizzard in North Dakota, December 23, 202014 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 932460, 932461, 932462.